Possible TIA or effects of medications?

  1. 0 Resident was acting different than normal. Speech was barely audible, unable to swallow meds (never a problem before), pocket food in the mouth, stated he felt dizzy, very lethargic... took VS and they were within normal parameters... Advised supervisor and we continued to monitor. I keep rethinking this and truly wonder if he possibly had a TIA?

    Pt on several meds: lithium, depakote, phenytoin, trazadone, etc, and all of the side effects of these meds could have contributed to his decreased LOC, dizziness and slurred speech.... feel so unsure of what was going on with him and wonder if we missed something?
  2. Visit  Isitpossible profile page

    About Isitpossible

    From 'Philadelphia'; Joined Feb '08; Posts: 585; Likes: 450.

    15 Comments so far...

  3. Visit  ktwlpn profile page
    2
    We would have sent him to the ED for a work up.That could have been anything,including a UTI.
    NamasteNurse and prinsessa like this.
  4. Visit  prinsessa profile page
    1
    When I worked at a SNF we would send someone to the hospital if they showed any of those symptoms. It really could be anything from a stroke to a UTI.
    NamasteNurse likes this.
  5. Visit  noyesno profile page
    1
    Send resident to hospital stat.
    NamasteNurse likes this.
  6. Visit  Isitpossible profile page
    0
    my facility does not encourage sending residents to the hospital... stat or otherwise... ($$$$) as a new nurse i did make supervisor aware though...
  7. Visit  Kittypower123 profile page
    1
    Call the MD to notify him/her of the change in condition.
    Sun0408 likes this.
  8. Visit  morte profile page
    0
    I am thinking stat labs, especially lithium levels. But the others as well. Especially if patient has had a recent wt loss.
  9. Visit  camtrom profile page
    0
    You said it yourself, "Resident was acting different then normal." Even with all those meds, he was different. I agree with sending them to the ER.
  10. Visit  AngelRN27 profile page
    0
    I agree with the STAT lithium level idea. Otherwise, I don't think that these are TIA symptoms (I've had the displeasure of seeing a handful of them, although everyone is different). Also, had he gotten any PRN's that day, such as maybe ativan? Sounds more like a med interaction than a TIA to me.

    Edit: Just saw that someone mentioned UTI. Very possible, although you said his vitals were all WNL. When you say WNL, do you mean Adult limits? Remember that our Geri's don't spike fevers like our 40yo adults. If he had a low grade temp, say above 99, I support the UTI theory.
  11. Visit  CapeCodMermaid profile page
    1
    We would probably not send someone to the ER if this was the presentation. STAT labs for sure including a depakote level, lithium level, LFTs, and a urine.
    NamasteNurse likes this.
  12. Visit  Isitpossible profile page
    0
    thanksk all: im sorry i forgot to mention that he had all labs drawn, lithium level included, and everything was normal... i guess that was another reason for not sending him out... and he's young, 50...
  13. Visit  netglow profile page
    1
    stroked.
    noyesno likes this.
  14. Visit  akulahawkRN profile page
    0
    Good labs, abnormal presentation... makes me suspect TIA or CVA myself. I've transported many patients like that. I'm certainly no LTC nurse by any stretch of the imagination, but that's the #1 thing I'd be concerned about with a close #2 of UTI. You're describing a pretty sudden and significant loss of normal function that isn't explained by medications. Furthermore, if he's been on those meds for a while, chances are they're not suddenly interacting to cause those symptoms. I would suspect that something more acute is happening to cause that.

    You did your job in notifying your supervisor. Since your facility doesn't encourage transfers out, they're going to default to waiting until the last possible, can't explain the symptoms away, moment to transfer patients out to higher/more acute care.

    Another thing to remember is that if a stroke is treatable at all, the window to do that is pretty narrow. Drawing labs can take time, and that take some valuable time, and cause the treatment window to "close" even if transport is completed within that window.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close